▶ Both CT images demonstrate marked, diffuse colonic wall thickening (arrowheads) with densely enhancing mucosa and serosa. The colonic lumen is fluid-filled. Additionally, moderate ascites is noted (asterisks).
The finding of bowel wall thickening is very abnormal but not very specific, as it may also be caused by infection (salmonella, cytomegalivirus, Yersinia, tuberculosis, neutropenic enterocolitis), noninfectious inflammatory diseases (Crohn disease or ulcerative colitis, Henoch-Schönlein purpura, hemolytic uremic syndrome), neoplasm (leukemia or lymphoma), or ischemia/hypotension. The findings of marked colonic wall thickening and ascites in a patient on antibiotic therapy suggests the diagnosis of C. difficile colitis.
▶ C. difficile or pseudomembranous colitis is a complication of broad-spectrum antibiotic therapy or chemotherapy in which the gram-positive organism replaces the normal colonic flora and causes an infection. This complication has been reported with all antibiotics except vancomycin.
▶ The clinical spectrum of C. difficile colitis is quite variable and may be mild or may result in transmural necrosis and perforation.
▶ On CT the bowel mucosa enhances and appears quite dense adjacent to the edematous submucosa. Seen in the transverse plane, this appearance produces the “target” sign. If there is oral contrast in the affected bowel, the “accordion” sign may be observed. Pericolic stranding and ascites are also common findings. Ascites may be seen in other infectious colitides but is not typical of inflammatory bowel disease or neutropenic enterocolitis.
▶ Reduction of radiation dose is desirable and abdominal ultrasound should be considered in the evaluation of suspected colitis in children, as many of the above findings can also be demonstrated with ultrasound.
1. Kawamoto S, Horton KM, Fishman EK. Pseudomembranous colitis: spectrum of imaging findings with clinical and pathological correlation. Radiographics. 1999 Jul–Aug;19(4):887–897.Find this resource:
2. Cronin CG, O'Connor M, Lohan DG, et al. Imaging of the gastrointestinal complications of systemic chemotherapy. Clin Radiol. 2009 Jul;64(7):724–733.Find this resource: